Georgia, 2022Hail in Georgia, March 16, 2022
March 16, 2022 · NWS CAE · 14 events in 3 counties and zones
A closed upper level low, and an accompanying surface low, approached the region from the west during the afternoon and evening. Moderate instability associated with the combination of warm surface temps and cold temps aloft, in addition to moderate deep layer atmospheric shear and low freezing levels, led to an isolated severe thunderstorm that produced large hail in the CSRA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30
- Crop damage
- $30
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper level low, and an accompanying surface low, approached the region from the west during the afternoon and evening. Moderate instability associated with the combination of warm surface temps and cold temps aloft, in addition to moderate deep layer atmospheric shear and low freezing levels, led to an isolated severe thunderstorm that produced large hail in the CSRA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 16, 3:09 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 16, 3:09 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
409 PM EDT Wed Mar 16 2022
.SYNOPSIS...
An area of low pressure will cross the region tonight bringing
another chance for showers and thunderstorms. Conditions briefly
improve Thursday before a cold front approaches on Friday with
another round of showers and thunderstorms expected late Friday and
Friday night. High pressure moves in behind the front this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Recent satellite and radar imagery shows the back edge of the
convection passing just east of Augusta. While a few showers or
thunderstorms cannot be ruled out, there should be a break in the
weather this evening. This will be followed by another round of
showers and thunderstorms tonight as the better upper-level support
passes into the region. SPC has much of the CWA in a Marginal risk
for severe weather with a slight risk in our southeastern counties.
The primary severe threat continues to be from hail with secondary
concerns for strong winds and isolated tornadoes. Weather conditions
will improve behind the second round of convection though there may
be some lingering activity in our northeastern counties at daybreak
on Thursday. With plenty of clouds and the departing convection,
temperatures are only expected to fall into the lower to mid 50s.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
High pressure aloft will move over the Southeast U.S. Thursday
through Thursday Night for dry weather and above normal
temperatures.
A strong upper trough pushes across The Midlands and CSRA from late
Friday afternoon through early Saturday. Expect scattered showers
and thunderstorms to develop ahead of an approaching cold front
Friday Night into Saturday morning. There will be plenty of speed
shear with 850 mb winds 40-50 mph, however instability is limited
with SBCAPE values 100-300 J/KG during the overnight hours. Will
need to monitor the strong/severe thunderstorm potential.
Surface high pressure builds in behind the front on Saturday for
breezy conditions with near normal temperatures.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure will be in control of the Southeast U.S.
weather through Tuesday as it moves north of the region and then
offshore. Temperatures will remain above normal for late March.
Ensemble guidance differs on the timing and evolution of an upper
level trough moving into the region during the middle of next week.
This system should provide a chance of showers and thunderstorms.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Shower and thunderstorm activity is coming to an end for AGS/DNL but
will continue for at least the next hour at CAE/CUB/OGB. A short
break is expected this evening until another area of showers and
thunderstorms currently moving into Western Georgia impacts the
terminals tonight. Since the convection will be coming in during the
overnight hours, have omitted thunderstorms from the TAFs for now.
Low clouds may linger after the precipitation ends and restrictions
could continue into Thursday morning before returning to VFR by the
afternoon. Areas of patchy fog cannot be ruled out as well.
EXTENDED AVIATION OUTLOOK...Another system moves in Friday with
potential ceiling and visibility impacts and possible thunderstorms.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Mar 16, 5:43 AM EST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
643 AM EDT Wed Mar 16 2022
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-171045-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
643 AM EDT Wed Mar 16 2022
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Isolated strong to severe storms are possible this afternoon and
evening, favoring the southeast Midlands and CSRA with large hail and
damaging wind gusts as the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 16, 12:36 PM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
136 PM EDT Wed Mar 16 2022
SCZ035-041-161800-
Barnwell SC-Bamberg SC-
136 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of southeastern
Barnwell and southern Bamberg Counties through 200 PM EDT...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Seigling, or near Allendale, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Denmark, Ehrhardt, Hilda, Olar, Kline and Govan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3305 8112 3312 8119 3312 8124 3311 8129
3311 8136 3312 8141 3338 8123 3315 8089
3305 8110
TIME...MOT...LOC 1735Z 225DEG 26KT 3308 8129
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JAQLocal storm report, Mar 16, 1:21 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED MAR 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 6 SE OLAR 33.12N 81.12W
03/16/2022 E0.70 INCH BAMBERG SC PUBLIC
BUSINESS REPORTED DIME SIZE HAIL HITTING
WINDOWS HARD.
&&
AWPSpecial weather statement, Mar 16, 1:23 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
223 PM EDT Wed Mar 16 2022
SCZ136-137-161845-
Central Orangeburg SC-Southeastern Orangeburg SC-
223 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of south central
Orangeburg County through 245 PM EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Branchville, or 9 miles east of Bamberg, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Branchville, Bowman and Rowesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3321 8084 3324 8085 3326 8089 3331 8094
3331 8096 3332 8097 3349 8081 3329 8058
3318 8080
TIME...MOT...LOC 1823Z 225DEG 25KT 3327 8087
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JAQSpecial weather statement, Mar 16, 3:43 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
443 PM EDT Wed Mar 16 2022
SCZ027-030-162115-
Lexington SC-Aiken SC-
443 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of southwestern
Lexington and northeastern Aiken Counties through 515 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Aiken State Park, or 20 miles southeast of
Batesburg-Leesville, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wagener, Pelion, Perry, Perry Airport, Thor, Lexington County Airport
At Pelion, Steedman, Peachtree Rock and Cedar Pond Campground.
This includes Interstate 20 in South Carolina between mile markers 40
and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3357 8131 3359 8147 3387 8144 3384 8116
TIME...MOT...LOC 2042Z 193DEG 17KT 3366 8136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRLSpecial weather statement, Mar 16, 4:09 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
509 PM EDT Wed Mar 16 2022
GAZ077-162145-
Burke GA-
509 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of central Burke County
through 545 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or 10 miles southeast of Waynesboro, moving north at 20
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Alexander, Burke County Airport,
Girard and Shell Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3323 8201 3319 8176 3318 8177 3316 8176
3313 8173 3309 8165 3292 8177 3295 8182
3294 8183 3295 8186 3292 8196 3292 8205
TIME...MOT...LOC 2109Z 196DEG 19KT 3297 8190
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CRLHail, Burke
- When
- March 16, 4:15 PM EST to 4:25 PM EST
- Where
- Burke County, 3.21 mi ENE of Waynesboro Burke Arp
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.050, -81.950
Public reported hail up to nickel size about 5 miles SE of Waynesboro along GA Hwy 24 S.
Hail, Burke
- When
- March 16, 4:39 PM EST to 4:44 PM EST
- Where
- Burke County, 3.54 mi E of Waynesboro Burke Arp
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.040, -81.940
Public reported hail up to dime size off of Idlewood Rd SE of Waynesboro.
Hail, Burke
- When
- March 16, 4:50 PM EST to 4:55 PM EST
- Where
- Burke County, 1.8 mi NE of Waynesboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.100, -82.000
Public report, via social media, of one inch hail near and just NE of Waynesboro. Time estimated.
Hail, Richmond
- When
- March 16, 5:25 PM EST to 5:30 PM EST
- Where
- Richmond County, 0.69 mi S of Mechanic Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.290, -81.970
Public report of one inch hail via mPING app.
Hail, Richmond
- When
- March 16, 5:30 PM EST to 5:35 PM EST
- Where
- Richmond County, 2.31 mi W of Mechanic Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.300, -82.010
Public reported quarter size hail near Seago Rd via mPING app. Time estimated.
Hail, Richmond
- When
- March 16, 6:00 PM EST to 6:10 PM EST
- Where
- Richmond County, 0.58 mi E of National Hills
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.480, -82.020
Public report of 0.75 inch hail via mPING.
Hail, Richmond
- When
- March 16, 6:16 PM EST to 6:20 PM EST
- Where
- Richmond County, 3.1 mi NW of National Hills
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.510, -82.070
Public report of 1.25 inch hail.
Hail, Columbia
- When
- March 16, 6:17 PM EST to 6:20 PM EST
- Where
- Columbia County, 0.9 mi SW of Martinez
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.510, -82.090
Public report via mPING of 0.75 inch hail.
Hail, Columbia
- When
- March 16, 6:18 PM EST to 6:23 PM EST
- Where
- Columbia County, 1.8 mi NE of Martinez
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.540, -82.060
Public report via mPING of half dollar size (1.25 inch) hail.
Hail, Columbia
- When
- March 16, 6:20 PM EST to 6:25 PM EST
- Where
- Columbia County, 1.38 mi N of Martinez
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.540, -82.080
Multiple reports were received of golf ball size hail in Martinez along Furys Ferry Rd.
Hail, Columbia
- When
- March 16, 6:22 PM EST to 6:28 PM EST
- Where
- Columbia County, 2.15 mi NNW of Martinez
- Measured
- 0.5 in hail
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Public
- Coordinates
- 33.550, -82.090
Public report via mPING of 0.5 inch hail.
Hail, Columbia
- When
- March 16, 7:20 PM EST to 7:25 PM EST
- Where
- Columbia County, 1.34 mi ENE of Grovetown
- Measured
- 0.7 in hail
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Public
- Coordinates
- 33.460, -82.180
Public report of hail near dime size ENE of Grovetown.
Hail, Columbia
- When
- March 16, 7:22 PM EST to 7:26 PM EST
- Where
- Columbia County, 1.34 mi WSW of Grovetown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.440, -82.220
Public reported hail, at least the size of a quarter, that nearly covered the ground. The hail also produced small dents in a vehicle.
Hail, Columbia
- When
- March 16, 7:28 PM EST to 7:32 PM EST
- Where
- Columbia County, 2.96 mi WNW of Grovetown
- Measured
- 0.25 in hail
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Public
- Coordinates
- 33.460, -82.250
Public reported 0.25 inch hail WNW of Grovetown.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 16 to 31, 20221 death · 4 injured · 3 events
- Flash Flood and Hail in Alabama, March 16, 20221 death · 1 injured · 0.75 in hail · 2 events
- Tornado in Florida, March 16, 20221 injured · $1.0 million · EF1 · 1 event
- Hail and Damaging Wind in South Carolina, March 16, 2022$15,000 · 1 in hail · 7 events
- Winter Storm and Winter Weather in Colorado, March 16 to 17, 202211 events
- Hail and Damaging Wind in Florida, March 16, 20222 in hail · 11 events
- Winter Weather in Idaho, March 16, 2022$15,000 · 1 event
- Marine Hail in South Atlantic Coastal Waters, March 16, 20221.75 in hail · 8 events
- Hail in South Carolina, March 16, 20221 in hail · 6 events
- Hail in Georgia, March 16, 20221.75 in hail · 5 events
- Winter Weather in Wyoming, March 16 to 17, 20224 events
- Hail in Georgia, March 16, 20221 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003503, 1003504, 1003505, 1003507, 1003506, 1003508, 1003509, 1003511, 1003510, 1003515, 1003512, 1003514, 1003516, 1003513.